Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 106, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 18, 2016, 10:56 PM MDT for Garfield County, Phillips County, Valley County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 18, 2016, 10:56 PM MDT (04:56 UTC)
- Expired
- Jul 19, 2016, 12:00 AM MDT
- In force
- 64 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Garfield County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 50 km from the middle of the area, began a volume at 04:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 4.9 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1686 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2027 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 7:52 PM MDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 18, 7:52 PM MDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 752 PM MDT MON JUL 18 2016 .SHORT TERM...for northeast Montana...tonight through Wed... Evening Update: Changes to the forecast first focused on a severe storm cell over Judith Basin and Fergus county as of 730PM. This cell is large and singular holding steady ina largely capped enviornment and shortwave driven. the cell is fully expected to make it into northeast Montana if even only in a weakened state. Other cells could also develop around it as it losses strength into the evening hours. Have upped PoPs across the western portions of the CWA in response and readjusted sky coverage as well. GAH Previous Short Term Discussion: The main forecast challenge continues to surround convection potential overnight. While the 00Z SPC SSEO maximum updraft product suggested potential for isolated strong storms across much of the CWA overnight, much of the 12z model guidance has shifted the focus further to the north and/or even into Canada. Therefore, have moved isolated pops north to account for the better confidence in this idea. Southwest flow aloft will prevail on the back side of an upper ridge Tuesday and wednesday. While an isolated shower or storm cannot be ruled out in peak daytime heating, it appears the main story will be the warm and dry weather. Maliawco .LONG TERM...Wed night through Mon... Warm/dry conditions can be expected but upper trough will bring some relief Friday and over the weekend as advertised. Was able to make some tweaks toward the latest models today. Shower/thunderstorm activity will be very small due to loss of low-level moisture/instability. TFJ Previous Discussion... A large, hot airmass has set up over the southwest CONUS, and with it comes one of the hotter patterns seen across the west yet this summer. How this airmass begins to modify and how the ridging feature over the NW CONUS and into southern SK and AB breaks down is causing the uncertainty in the forecast for the extended period. However, while still low, confidence is somewhat increasing that Montana will get shots at precipitation during the overnight hours several nights during the extended period. While one or two of the longer range models are quite bullish about precipitation chances, the blends show how uncertain the forecast is at this point still, therefore these more potent precipitation producing model solutions have been placed in the blender to bump up the pops across the region from Thursday through Sunday. At this point, it does not seem that Montana will necessarily hop back on the disturbance train late this week and see the amount of precipitation that has been seen this past week, and confidence is somewhat increasing that conditions should remain relatively dry and closer to climatology in the long term, even with a couple of shortwaves that may move through the region during midweek and near the end of the week. Bigelbach && .AVIATION... Flight category: Mainly VFR. Thunderstorms: At this time storms tonight are expected to stay northwest of the terminals. However a stray storm or two could impact KGGW and KOLF late this evening and overnight. Will handle with a VCTS for now, and will update as confidence changes. Otherwise expect good flying weather over the next 24 hours. Winds: East/Southeast at 10-20kts, switching to westerly around sunrise on Tuesday. Low Level Wind Shear: As a surface low tracks through eastern Montana tonight some low level wind shear will impact the terminals after midnight tonight through sunrise Tuesday. Gilchrist && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
Hazardous weather outlook, Jul 18, 2:12 PM MDT, 8 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 212 PM MDT MON JUL 18 2016 MTZ016>020-059>062-191100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 212 PM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOCATIONS IN NORTHEAST MONTANA CLOSE TO THE CANADIAN BORDER BETWEEN 9PM AND 3AM TONIGHT. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ021>027-191100- PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX- 212 PM MDT MON JUL 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 18, 10:05 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1005 PM MDT MON JUL 18 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND GST 10 S ZORTMAN 47.78N 108.56W
07/18/2016 E50 MPH PHILLIPS MT TRAINED SPOTTER
&&
GILCHRISTThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:36 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 24 min |
| Jul 18, 9:55 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 65 min |
| Jul 18, 11:40 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone | 65 min |
| Jul 18, 11:54 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, McCone, Valley | 66 min |
| Jul 19, 12:27 AM MDT | Severe Thunderstorm Warning | GGW | Daniels, Dawson, McCone, Richland, Roosevelt, Valley | 63 min |
| Jul 19, 1:28 AM MDT | Special Weather Statement | GGW | Daniels, Roosevelt, Sheridan | 62 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.